Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 11, NWS Gaylord, MI

May 25, 2020Cheboygan County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 25, 2020, 3:50 PM EDT for Cheboygan County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2020, 3:50 PM EDT (19:50 UTC)
Expired
May 25, 2020, 4:15 PM EDT
In force
25 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Cheboygan County, MI

The radar

The NCL Michigan radar (KAPX), 78 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WUUS53 KAPX 251950
SVRAPX
MIC031-252015-
/O.NEW.KAPX.SV.W.0011.200525T1950Z-200525T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
350 PM EDT Mon May 25 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northern Cheboygan County in northern Michigan...

* Until 415 PM EDT.

* At 349 PM EDT, a severe thunderstorm was located near Alverno
  and Aloha, moving northeast at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Cheboygan, Aloha, Aloha State Park, Cheboygan State Park, Alverno,
  Nine Mile Point and Mullet Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4548 8438 4555 8462 4574 8457 4565 8422
TIME...MOT...LOC 1949Z 203DEG 13KT 4559 8446 

HAIL...1.25IN
WIND...<50MPH
 
$$

JZ
2 follow-up statements
335 
WWUS53 KAPX 252001
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
401 PM EDT Mon May 25 2020

MIC031-252015-
/O.CON.KAPX.SV.W.0011.000000T0000Z-200525T2015Z/
Cheboygan MI-
401 PM EDT Mon May 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN CHEBOYGAN COUNTY...

At 400 PM EDT, a severe thunderstorm was located just southeast of 
Cheboygan State Park, moving northeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cheboygan, Cheboygan State Park, Nine Mile Point and Alverno. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4551 8435 4561 8457 4572 8453 4565 8422
TIME...MOT...LOC 2000Z 207DEG 13KT 4562 8442 

HAIL...1.00IN
WIND...<50MPH
 
$$

JZ
033 
WWUS53 KAPX 252015
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
415 PM EDT Mon May 25 2020

MIC031-252024-
/O.EXP.KAPX.SV.W.0011.000000T0000Z-200525T2015Z/
Cheboygan MI-
415 PM EDT Mon May 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEBOYGAN COUNTY
WILL EXPIRE AT 415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  

However small hail and heavy rain are still possible with this
thunderstorm, located over far northeast Cheboygan County, near
Lake Sixteen.

LAT...LON 4551 8435 4561 8457 4572 8453 4565 8422
TIME...MOT...LOC 2014Z 203DEG 13KT 4554 8421 

$$

JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:35 PM EDT, 15 minutes earlier.

Area forecast discussion, May 25, 3:35 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
335 PM EDT Mon May 25 2020

.NEAR TERM...(Through Tuesday)
Issued at 258 PM EDT Mon May 25 2020

...Summer-like Pattern Continues...

High Impact Weather Potential...Scattered thunderstorms into this
evening. Stronger storms capable of producing small hail, gusty
winds, and heavy rainfall. A similar scenario is likely tomorrow
afternoon.

Pattern Synopsis/Forecast...Persistent upper-level ridging
remains in place across the eastern U.S., which is continuing a
stream of Gulf moisture up through the Plains and into the Great
Lakes. The unseasonably warm and humid air mass in place across
the forecast area is resulting in scattered showers/storms this
afternoon, and this should occur again tomorrow with CAPE values
expected to return to the 1000-2000 j/kg range away from the
lakes. Today's organization is being aided by a MCV tracking near
the area, along with lake breeze convergence. While the lake
breezes will be back again Tuesday, it's not clear from the
current model guidance if another weak impulse will be in the
area. In any event, heavy rainfall remains possible with any
thunderstorms that develop given their expected slow movement and
precipitable water values remaining from 1.5"-2.0".

Expect fog to be less of a problem over land tonight due to a day
with decent surface heating and mixing, although patchy fog is
certainly possible near the lakes or in an area that receives much
late day rainfall. A persistence temperature forecast should do
fairly well through Tuesday, which is to say unseasonably warm and
muggy.

&&

.SHORT TERM...(Tuesday night through Thursday)
Issued at 258 PM EDT Mon May 25 2020

High impact weather potential: Chances of thunderstorms each
day...especially during the afternoon and evening hours.

Southwesterly flow will continue to pump in Gulf moisture throughout
the short term forecast period, producing a warm and humid air mass
with the possibilities of showers and thunderstorms...especially
during the afternoon and evening hours. Strong Bermuda High and low
pressure over the Oklahoma area will be the cause of this continued
southwesterly flow advecting Gulf moisture and warm temperatures
into the forecast area. PWATS are progged to be between 1.25 to
1.75" during this time frame. MLCAPE doesn't top 400 J/kg during
peak heating, but should be enough to continue producing some rain
showers and possibly some thunder...especially with some decent
lapse rates and dew points around 65 degrees with not much of a cap
on forecast soundings.

As mentioned above, winds will be southwesterly throughout this
forecast period, with gusts to 15-20 kts during the afternoon and
light during the overnight and morning periods.

Daytime temperatures will continue to be above normal for this time
of the year...reaching into the mid to upper 80s Wednesday and the
upper 70s to low 80s Thursday, with eastern upper only reaching into
the 70s. Some portions downwind from the Great Lakes will also be
much cooler. Low temperatures Tuesday and Wednesday nights will be
in the mid 50s to mid 60s.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 258 PM EDT Mon May 25 2020

High impact weather potential: Thunderstorms possible, especially
during the late afternoon/evening hours for several days. Frost
possible Saturday night.

A weak cold front associated with a low pressure system near James
Bay will finally bring an end to the hot humid weather Friday, but
will still bring the possibility of producing some more showers and
thunderstorms throughout Friday. The best chances for some
precipitation-free days will be during the weekend as surface high
pressure builds into the area. There is the potential of frost
Saturday night as clear skies and light winds will produce good
radiational cooling. Daytime temperatures will remain around normal
for this time of the year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 151 PM EDT Mon May 25 2020

VFR conditions expected across the northern MI terminals through
most of the 18Z TAF valid time. A disturbance is expected to track
near the Straits of Mackinac later this afternoon and should
trigger scattered showers and thunderstorms across northern Lower
MI, resulting in periodically sub-VFR conditions. Aside from some
patchy fog later tonight, mostly quiet weather is expected behind
the disturbance for the rest of the TAF period.

&&

.MARINE...
Issued at 258 PM EDT Mon May 25 2020

Winds expected to remain fairly light and waves slight over the
next few days. Main concern revolves around patchy dense fog with
the humid air mass over the cold lake water. An isolated, mainly
daytime thunderstorm, is possible, and could produce locally
higher winds/waves.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...PB
SHORT TERM...TL
LONG TERM...TL
AVIATION...PB
MARINE...PB
Hazardous weather outlook, May 25, 3:39 PM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
339 PM EDT Mon May 25 2020

MIZ016>018-020>036-041-042-086>088-095>099-261945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
339 PM EDT Mon May 25 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to continue this afternoon
and possibly into the evening hours, especially across northern
lower Michigan. While widespread severe weather is not expected,
isolated severe storms are possible, producing wind gusts to 58
mph and hail to one inch in diameter. In addition, any storms will
be capable of producing brief periods of very intense rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be chances for thunderstorms at various times through
Thursday. Although widespread heavy rainfall is not anticipated,
locally heavy rainfall with any thunderstorms that move through
the Saginaw Bay area could increase flooding concerns across that
area.

Frost is possible across inland portions of eastern upper and
northern lower Michigan Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-261945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
339 PM EDT Mon May 25 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Marine stratus and fog will impact portions of the Great Lakes.

A few thunderstorms are possible this afternoon and into the
evening. Any thunderstorms that do develop will be capable of
producing gusty winds and intense rainfall rates.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few thunderstorms are possible at times through Thursday. Any
thunderstorms that do develop will be capable of producing gusty
winds and intense rainfall rates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, May 25, 2:32 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Gaylord MI
232 PM EDT Mon May 25 2020

MIZ016-251900-
Emmet-
232 PM EDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN EMMET COUNTY...

At 231 PM EDT, a strong thunderstorm was located just south of
Petoskey State Park, moving north at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Conway around 240 PM EDT.
  Harbor Springs and Oden around 245 PM EDT.
  Alanson around 250 PM EDT.
  Brutus and Pleasant View around 300 PM EDT.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4551 8473 4538 8473 4529 8479 4529 8482
      4533 8499 4555 8499
TIME...MOT...LOC 1831Z 193DEG 16KT 4537 8488

JZ
Special weather statement, May 25, 3:09 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Gaylord MI
309 PM EDT Mon May 25 2020

MIZ016-017-251945-
Cheboygan-Emmet-
309 PM EDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHEBOYGAN AND
NORTHERN EMMET COUNTIES...

At 308 PM EDT, a strong thunderstorm was located near Pellston,
moving north at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Pellston, Carp Lake, Bliss, Wilderness State Park and Levering.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4550 8474 4554 8499 4579 8496 4573 8460
TIME...MOT...LOC 1908Z 193DEG 14KT 4560 8485

JZ
Special weather statement, May 25, 3:40 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Gaylord MI
340 PM EDT Mon May 25 2020

MIZ017-252015-
Cheboygan-
340 PM EDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHEBOYGAN COUNTY...

At 339 PM EDT, a strong thunderstorm was located over Aloha, moving
northeast at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Cheboygan, Aloha, Aloha State Park, Cheboygan State Park, Alverno,
Mullet Lake and Riggsville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4544 8442 4553 8464 4573 8459 4568 8426
      4568 8424 4567 8424
TIME...MOT...LOC 1939Z 206DEG 16KT 4556 8449

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:33 PM EDTMarine Dense Fog AdvisoryAPX15 hr
May 25, 2:32 PM EDTSpecial Weather StatementAPXEmmet28 min
May 25, 3:09 PM EDTSpecial Weather StatementAPXEmmet36 min
May 25, 3:26 PM EDTSpecial Marine WarningAPX52 min
May 25, 3:40 PM EDTSpecial Weather StatementAPXCheboygan35 min
May 25, 4:10 PM EDTSpecial Marine WarningAPX65 min
May 25, 7:39 PM EDTSpecial Weather StatementAPXMontmorency36 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.